Percocet Overdose

  1. Table of ContentsPrint
  2. Signs and Symptoms of Percocet Overdose
  3. Risk Factors
  4. What to Do in the Case of a Percocet Overdose
  5. Preventing Percocet Overdose

Percocet Overdose

Percocet is an opioid painkiller medication containing oxycodone and acetaminophen 1. When abused, Percocet has a high potential for deadly overdose. In fact, in 2015 nearly 18,000 people died due to overdose on opioid painkillers like Percocet 2. It is important to know the indicators of a Percocet overdose so that emergency medical help can be sought as soon as possible.


Signs and Symptoms of Percocet Overdose

Overdosing on Percocet can be life-threatening. If recognized and treated quickly, however, a person may reduce the extent of damage incurred. A Percocet overdose carries the risks associated with all opioids, which include depressed breathing and heart rate, as well as the ones associated with acetaminophen, which can cause extensive liver problems 1, 3.

Signs of a Percocet overdose include 3, 4:

  • Nausea.
  • Vomiting.
  • Severe drowsiness.
  • Unconsciousness.
  • Bluish nails and lips.
  • Extremely weak or stopped respiration.
  • Dangerously low blood pressure.
  • Slow heart rate.
  • Coma/non-responsiveness.
  • Seizures.

Potential organ damage because of a Percocet overdose includes hepatotoxicity and severe liver failure 1. Getting immediate medical help should be a priority if you suspect a Percocet overdose has occurred.


Abusing prescription drugs is a recipe for disaster, but it is all too common. Learn more.


Treatment advisors are on call 24/7
Thinking About Getting Rehab?

Risk Factors

Percocet overdoses may arise in conjunction with misuse of the prescription drug (in doses or frequency that exceed that indicated by prescription), as well as from willful abuse of illicitly obtained samples (for the mere purpose of getting high, either with or without other substances). Many factors can increase a person’s risk of overdosing, but choosing not to abuse this potent painkiller is the surest way to eliminate this risk. When a person takes Percocet outside prescription guidelines, they put themselves at risk of experiencing the dangerous effects of abuse.

As abuse escalates, a Percocet user begins to build up a tolerance to the effects, needing more of the drug to get the same desired high. These increasing doses may one day push the user to a lethal dose. Additionally, if a person relapses after a prolonged period of abstinence, they may attempt to take their pre-abstinence dose and unintentionally overdose because their body no longer has the same tolerance for the drug.

Other factors that may increase the risk of Percocet overdose include 4:

  • Using Percocet in a way other than intended, such as snorting or injecting.
  • Combining Percocet with other drugs, especially alcohol or benzodiazepines.
  • Combining Percocet with acetaminophen or other drugs containing acetaminophen (e.g., other opioid combinations, over-the-counter analgesics/fever-reducers/cold and cough preparations).
  • Having some other serious medical condition (e.g., liver disease, respiratory compromise).
  • Being dependent on or addicted to Percocet.


What to Do in the Case of a Percocet Overdose

The first step to take if a Percocet overdose is suspected is to call 911 for emergency medical help. The dangerous repercussions of a high dose of Percocet can leave the user suffering from permanent physical or mental damage, comatose, or dead. Hesitating to call for help only increases the life-threatening risks.

After calling for emergency help, closely monitor the overdosing individual for any condition changes so you can report them to the medical crew. Try to keep them awake and upright if you can. If their breathing is extremely weak or stopped altogether, CPR may be performed by a trained professional.

Once the medical crew arrives, the individual’s vital signs—such as breathing, blood pressure, temperature, and heart rate—will be monitored and treated to ensure their safety. Sometimes naloxone will be administered, which is a medication that immediately reverses the effects of opioids but will not stop the damage incurred by the acetaminophen 5. If acetaminophen toxicity is a factor, prompt administration of the N-acetylcysteine antidote will commence. A Percocet overdose necessitates immediate medical treatment by trained professionals, so do not wait to call for help when overdose symptoms are present.


Preventing Percocet Overdose

Help for Percocet Abuse

The best way to prevent a future overdose is to seek treatment for Percocet abuse or addiction now. Percocet addiction can be difficult to manage alone. Professional recovery programs can make a difference, though, by guiding you from the initial detox period, then through a structured treatment program, and beyond to aftercare. Treatment program options vary widely to accommodate any individual’s needs.

Inpatient treatment allows the recovering individual to stay for a duration of time at a live-in sober facility where they engage in regular therapy and counseling to understand the root causes of their addiction and to build up their sobriety skills. Inpatient programs typically offer 30-, 60-, and 90-day options (or more, if necessary); the patient’s needs and insurance plans most often helps determine the length of stay. These programs can offer an escape from daily stressors and triggers of home life, allowing the person to focus entirely on recovery.

If residing at a facility for any significant amount of time is not possible, an outpatient program might be a suitable option. Outpatient treatment programs also involve regular therapy and counseling, yet the individual continues to live at home throughout the treatment duration. These programs require a lot of self-motivation, so in the case of a more severe Percocet abuse problem or addiction, inpatient treatment may be a more appropriate option.

To supplement formal treatment, free self-help groups, such as Narcotics Anonymous, are a great way to engage with a community of sober-minded peers. These community-organized groups help recovering individuals build up a support network of people going through similar challenges.

Professional addiction treatment can help a person who may be at risk of a Percocet overdose prevent future medical complications. Call us at 1-888-744-0069 to find help for a Percocet abuse problem today.


References:

  1. U.S. National Library of Medicine DailyMed. (2010). Label: Percocet–oxycodone hydrochloride and acetaminophen tablet.
  2. National Institute on Drug Abuse. (2017). Overdose Death Rates.
  3. U.S. National Library of Medicine. (2015). Hydrocodone/oxycodone overdose.
  4. World Health Organization. (2014). Information sheet on opioid overdose.
  5. Substance Abuse and Mental Health Services Administration. (2016). Naloxone.
Related Forum Topics
Related Forum Conversations
× Ad

Talk with an Addiction Rehab Advisor.

It's Safe & Private to Call.

1-888-744-0069